Virginia, 2026

Flash Flood in Virginia, March 16, 2026

March 16, 2026 · NWS AKQ · 1 event in 1 county or zone

A strong area of low pressure occluded over the Great Lakes on March 16, pushing a strong cold front towards the region. A secondary surface low formed along the cold front across portions of western North Carolina during the afternoon of March 16 before tracking northeast into Virginia during the evening of March 16.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

A strong area of low pressure occluded over the Great Lakes on March 16, pushing a strong cold front towards the region. A secondary surface low formed along the cold front across portions of western North Carolina during the afternoon of March 16 before tracking northeast into Virginia during the evening of March 16. Scattered showers and storms resulted in heavy rain and localized flash flooding across portions of southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Mar 16, 2:19 PM EST, 1 hour 6 minutes earlier. Its key messages:

  • 1) Showers and storms continue this afternoon and this evening. SPC has maintained the Moderate Risk(level 4/5) for western and central portions of the area with an Enhanced Risk (level 3/5) in place for the rest of the area (except eastern portions of the Eastern Shore with a Slight Risk). 2) Cold and breezy Tuesday, with a hard freeze likely for most of the area Tuesday night/early Wed morning. It remains dry, with seasonable temperatures returning late in the week.
Area forecast discussion, Mar 16, 2:19 PM EST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
319 PM EDT Mon Mar 16 2026

.WHAT HAS CHANGED...
Severe weather continues ahead of a strong cold front today.
The Storm Prediction Center has maintained a Moderate Risk
(level 4/5) with probabilities to 60% for wind and 10% for
tornadoes across much of the area.

&&

.KEY MESSAGES...
1) Showers and storms continue this afternoon and this
evening. SPC has maintained the Moderate Risk(level 4/5) for western
and central portions of the area with an Enhanced Risk (level 3/5)
in place for the rest of the area (except eastern portions of the
Eastern Shore with a Slight Risk).

2) Cold and breezy Tuesday, with a hard freeze likely for most of
the area Tuesday night/early Wed morning. It remains dry, with
seasonable temperatures returning late in the week.

&&

.DISCUSSION...
As of 320 PM EDT Monday...

KEY MESSAGE 1...Showers and storms continue this afternoon and this
evening. SPC has maintained the Moderate Risk(level 4/5) for western
and central portions of the area with an Enhanced Risk (level 3/5)
in place for the rest of the area (except eastern portions of the
Eastern Shore with a Slight Risk).

The severe threat continues this afternoon, though the first part of
the event has proved underwhelming. This is due to the messiness of
the pre-frontal activity that moved through this morning. A few spin
ups have been observed, with one tornado warning issued for parts of
NE NC near Edenton, as well as more recent one issued for near
Elizabeth City. The environmental conditions continue to remain
favorable for severe weather, especially in NE NC and SE VA where
the most healthy line of convection moving through. There is a
tongue of MLCAPE extends across that area which has helped increase
the severe potential. The special 18Z sounding KMHX showed a very
supportive environment, with ~340 m2/s2 0-1km SRH and MUCAPE of
almost 1900 J/kg. Farther north across the local area, a similar,
yet slightly less favorable environment is likely occuring due to
temperatures and dew points being a little lower with limited
clearing. While lots of shear and moisture remain in place, the
limiting factor remains instability and the fact the environment has
been worked over from previous, non-severe morning convection. SPC
sent an updated outlook that did drop the tornado probs across the
region, but the higher wind probs remained the same as the strong
upper jet continues to move across the area. While less coverage of
severe has been realized so far, the multiple rounds of
thunderstorms is going as expected. The SE portion of our will
continue to see storms moving through for the next few hours ahead
of the front. Hi-res guidance continues to bring the front through
our area from west to east between the hours of 7-10 pm (plus or
minus an hour pending the exact development of this line). This line
will bring one last punch of wind as it will be racing across the
local area rapidly. Strong to severe winds are expected along this
line and a few tornadoes along the line cannot be ruled out. While
some may think that the event is over, it is important to remain
weather aware until after this front comes through and not to find
yourself caught off guard.

KEY MESSAGE 2...Cold and breezy Tuesday, with a hard freeze likely
for most of the area Tuesday night/early Wed morning. It remains
dry, with seasonable temperatures returning late in the week.

Solid pressure rises are expected behind the front, which will keep
breezy conditions through Tuesday afternoon with gusts of 20-25 mph
possible. A very cold airmass will move in behind the front,
bringing temperatures down below normal on Tuesday and Wednesday,
with highs only reaching the 40s. Most of the area can expect a hard
freeze on Tuesday night/Wednesday morning as high pressure builds in
overhead and winds trend downwards. Lows will drop into the upper
20s to lower 30s, with the exception being the NC OBX, where
temperatures will be a little more modified by the surrounding
bodies of water. Temperatures will start to trend warmer by late
week, with generally dry conditions currently forecast through the
weekend.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
As of 205 PM EDT Monday...

There is currently a mixed bag of flight conditions across the
forecast area. Both ORF and PHF are seeing heavy thunderstorms, SBY
is only observing -RA, and ECG and RIC are currently in a convective
lull. Today's thunderstorms are fast moving, so flight conditions
have been changing rapidly. Generally sub-VFR conditions will
continue through early tonight until after the cold front gives the
terminals one last punch of wind/rain. Have included PROB30 at all
terminals (roughly between 01-04z) to try and capture this line as
it moves through the terminals, though this could change if things
speed up or slow down. LLWS is currently impacting the terminals as
a LLJ moves across the area. This LLWS will linger through around 02-
03z before finally tapering off. Surface winds have been under
performing somewhat, but an increase in winds is still expected as
the afternoon wears on. In the wake of the front, conditions will
start to improve and winds will start to decrease, though they will
remain gusty at 20-25 kts through the morning.

Outlook: Dry/VFR conditions return Tue on breezy WNW winds,
remaining dry Wed-Thu with diminishing winds.

&&

.MARINE...
As of 245 PM EDT Monday...

Key Messages:

- A strong cold front will cross the local waters this evening.
  Small Craft Advisory conditions continue in advance of the
  front, with a period of gale conditions expected late this
  afternoon and evening.

- A few strong to severe thunderstorms will be possible across
  the waters through this evening. The main threat is strong
  wind gusts to 55kt along with the potential for a few
  waterspouts.

As low pressure deepens and lifts NE through the Great Lakes
this afternoon, a strong cold front will approach from the W,
then cross the Mid-Atlantic coast later this evening into the
early overnight hours. Modestly strong pressure falls, a tight
pressure gradient, and a 65-80 kt LLJ favor a 3-6hr period of
southerly gales, primarily for the northern coastal waters, but
a ~3hr period of gale conditions is also likely for the southern
coastal waters, Ches. Bay, lower James, and Currituck Sound
late this aftn and evening. Occasional gusts to 35kt are also
possible over the upper rivers, but periodic showers/tstms
through the evening are likely to disrupt the synoptic flow for
the marine zones farther inland. Stable low-level lapse rates
with a mild and moist airmass overspreading cold ocean water
will be a limiting factor for anything more than just a few
strong to locally severe storms through this evening. Local wind
probs still depict the 70-100% probs of 34kt gusts over most of
the marine area with the exception of the upper rivers, and
even a 30-50% chc of 43kt gusts N of Parramore Is. Sharp
pressure rises of 10-12mb/3hr will result in strong WNW wind
gusts along and immediately behind the cold front, which could
also be enhanced by any convection. Seas build to 7-9ft S to
9-13ft N, with waves in the Ches. Bay of 3-5ft, and 5-7ft at the
mouth of the Bay. SCAs remain in effect through late
morning/early afternoon, with Gale Warnings going into effect
late morning through the afternoon and continuing through 1 AM.
The Currituck Sound also remains in a Gale Warning.

Remaining breezy Tuesday, with a secondary surge possible for the
Ches. Bay and coastal waters Tuesday night. This may allow for SCA
conditions to continue, or resume for the Ches. Bay. Meanwhile, seas
will be slow to subside Tuesday into Tuesday night. Otherwise, more
benign marine conditions are expected by mid to late this week as
high pressure settles across the region.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Wind Advisory until 1 AM EDT Tuesday for MDZ021>025.
NC...Wind Advisory until midnight EDT tonight for NCZ015>017-032-
     102.
VA...Wind Advisory until 1 AM EDT Tuesday for VAZ099-100.
     Wind Advisory until midnight EDT tonight for VAZ095-097-098.
MARINE...Gale Warning until 1 AM EDT Tuesday for ANZ630>632-634-638-650-
     652-654-656-658.
     Small Craft Advisory until 4 PM EDT this afternoon for ANZ633.
     Gale Warning until 1 AM EDT Tuesday for ANZ633.
     Small Craft Advisory until 6 AM EDT Tuesday for ANZ635>637.

&&

DISCUSSION...NB
AVIATION...AJB/NB
MARINE...AJZ/JDM
Hazardous weather outlook, Mar 16, 2:33 PM EST, 52 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
333 PM EDT Mon Mar 16 2026

VAZ048-060>062-064>069-079-080-509>513-515-516-171945-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Brunswick-Dinwiddie-
Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover-
Western Chesterfield-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
333 PM EDT Mon Mar 16 2026

This Hazardous Weather Outlook is for central Virginia, north
central Virginia and south central Virginia.

.DAY ONE...This afternoon and tonight.

A strong cold front will cross the region this evening, bringing a
significant risk for severe thunderstorms, including the potential
for damaging winds and tornadoes, both ahead of the front in the late
afternoon, and along the front late in the evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

NCZ015>017-032-102-VAZ095-097-098-171945-
Pasquotank-Camden-Western Currituck-Perquimans-Eastern Currituck-
Norfolk/Portsmouth-Chesapeake-Virginia Beach-
333 PM EDT Mon Mar 16 2026

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO MIDNIGHT EDT
TONIGHT...
...TORNADO WATCH 67 IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Wind Advisory.

A strong cold front will cross the region this evening, bringing a
significant risk for severe thunderstorms, including the potential
for damaging winds and tornadoes, both ahead of the front in the late
afternoon, and along the front late in the evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

NCZ012>014-030-031-VAZ075>078-081>090-092-093-096-514-517>525-171945-
Northampton-Hertford-Gates-Bertie-Chowan-Westmoreland-Richmond-
Northumberland-Lancaster-
Prince George (including Hopewell and Petersburg)-Charles City-
New Kent-Gloucester-Middlesex-Mathews-Greensville-Sussex-Surry-
James City-Southampton-Isle of Wight-Suffolk-
Eastern Chesterfield (Including Col. Heights)-Western King William-
Eastern King William-Western King and Queen-Eastern King and Queen-
Western Essex-Eastern Essex-York-Newport News-Hampton/Poquoson-
333 PM EDT Mon Mar 16 2026

...TORNADO WATCH 67 IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, eastern Virginia, south
central Virginia and southeast Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

A strong cold front will cross the region this evening, bringing a
significant risk for severe thunderstorms, including the potential
for damaging winds and tornadoes, both ahead of the front in the late
afternoon, and along the front late in the evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

MDZ021>025-VAZ099-100-171945-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Accomack-Northampton-
333 PM EDT Mon Mar 16 2026

...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 AM
EDT TUESDAY...
...TORNADO WATCH 67 IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Wind Advisory.

A strong cold front will cross the region this evening, bringing a
significant risk for severe thunderstorms, including the potential
for damaging winds and tornadoes, both ahead of the front in the late
afternoon, and along the front late in the evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 16, 11:17 AM EST, 4 hours 8 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1217 PM EDT Mon Mar 16 2026

VAZ081>085-088>090-518-520-523-161700-
Charles City VA-New Kent VA-Prince George VA-Surry VA-Middlesex VA-
Sussex VA-Eastern King William VA-Eastern King and Queen VA-York VA-
Gloucester VA-James City VA-
1217 PM EDT Mon Mar 16 2026

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN GLOUCESTER...
SOUTHWESTERN MIDDLESEX...SOUTHEASTERN KING AND QUEEN...CHARLES
CITY...NORTHEASTERN PRINCE GEORGE...NORTHWESTERN YORK...NEW KENT...
SOUTHEASTERN KING WILLIAM...NORTH CENTRAL SUSSEX...JAMES CITY AND
NORTHWESTERN SURRY COUNTIES THROUGH 100 PM EDT...

At 1216 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Charles City to Burrowsville to near
Disputanta. Movement was northeast at 50 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Charles City, Claremont, Ruthville, Burrowsville, Cabin Point, and
  Adkins Store around 1220 PM EDT.
  Holdcroft, Rustic, and Providence Forge around 1225 PM EDT.
  Toano and Barhamsville around 1235 PM EDT.
  West Point and Norge around 1240 PM EDT.
  Little Plymouth and Shacklefords around 1245 PM EDT.
  Glenns and Church View around 1250 PM EDT.
  Saluda around 1255 PM EDT.

Other locations impacted by these storms include Eltham, Taylors
Corner, Chickahominy Shore, Croaker, Mountcastle, Harcum, Cash,
Cohoke, Dragonville, and Lanexa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 700 PM EDT for eastern, south
central, southeastern and east central Virginia.

&&

LAT...LON 3763 7654 3749 7649 3727 7681 3701 7724
      3719 7720 3732 7723 3750 7706 3773 7679
TIME...MOT...LOC 1616Z 226DEG 45KT 3732 7711 3723 7708 3708 7718

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Wray
Special weather statement, Mar 16, 12:02 PM EST, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Wakefield VA
102 PM EDT Mon Mar 16 2026

VAZ048-060>062-068-069-510-511-161745-
Goochland VA-Western Hanover VA-Fluvanna VA-Powhatan VA-Amelia VA-
Cumberland VA-Prince Edward VA-Eastern Louisa VA-
102 PM EDT Mon Mar 16 2026

...STRONG THUNDERSTORMS WILL IMPACT EASTERN LOUISA...CUMBERLAND...
EAST CENTRAL PRINCE EDWARD...GOOCHLAND...NORTHWESTERN HANOVER...
NORTHWESTERN AMELIA...POWHATAN AND SOUTHEASTERN FLUVANNA COUNTIES
THROUGH 145 PM EDT...

At 101 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Columbia to 7 miles northwest of Jetersville.
Movement was northeast at 50 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Cartersville, Columbia, Duncan, Fife, Lakeside Village, Sunnyside,
  Morven, Ballsville, Tobaccoville, and Trenholm around 105 PM EDT.
  Hadensville around 110 PM EDT.
  Macon around 115 PM EDT.
  Powhatan, Goochland, and Gum Spring around 120 PM EDT.
  Oilville and Sabot around 130 PM EDT.
  Bumpass, Montpelier, and Manakin around 135 PM EDT.

Other locations impacted by these storms include Orchid, Angola,
Maidens, Three Square, Bremo Bluff, Hawk, Whiteville, Fine Creek
Mills, Michaux, and West View.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 700 PM EDT for central and
north central Virginia.

&&

LAT...LON 3741 7841 3764 7825 3769 7824 3771 7832
      3777 7829 3792 7809 3791 7806 3797 7801
      3809 7782 3808 7779 3806 7778 3805 7775
      3802 7775 3803 7773 3799 7764 3797 7763
      3762 7765 3759 7762 3726 7842
TIME...MOT...LOC 1701Z 239DEG 42KT 3775 7818 3737 7820

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Butner
Special weather statement, Mar 16, 12:44 PM EST, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Wakefield VA
144 PM EDT Mon Mar 16 2026

VAZ064-511-161830-
Western Hanover VA-Caroline VA-
144 PM EDT Mon Mar 16 2026

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN CAROLINE AND
NORTHWESTERN HANOVER COUNTIES THROUGH 230 PM EDT...

At 144 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bumpass, or 14 miles east of Mineral, moving northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bowling Green, Milford, Port Royal, Fort Walker, Ladysmith,
Rappahannock Academy, Chilesburg, Golansville, Villboro, Guinea,
Corbin, Beaverdam, Nancy Wrights Corner, Cedar Fork, Ruther Glen,
Woodford, and Cedon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 700 PM EDT for central, north
central and east central Virginia.

&&

LAT...LON 3824 7724 3819 7725 3819 7723 3820 7722
      3817 7719 3814 7711 3813 7711 3812 7714
      3811 7714 3789 7773 3800 7769 3799 7764
      3825 7737 3824 7729 3823 7729 3822 7728
      3825 7727 3825 7725
TIME...MOT...LOC 1744Z 236DEG 32KT 3803 7765

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Butner
Special weather statement, Mar 16, 1:16 PM EST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Wakefield VA
216 PM EDT Mon Mar 16 2026

VAZ099-100-161900-
Accomack VA-Northampton VA-
216 PM EDT Mon Mar 16 2026

...STRONG THUNDERSTORMS WILL IMPACT ACCOMACK AND NORTHAMPTON COUNTIES
THROUGH 300 PM EDT...

At 216 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles south of Tangier to 8 miles west of
Nassawadox to near Cape Charles. Movement was northeast at 60 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small trees and blow around
         unsecured objects. Wind impacting handling of high profile
         vehicles.

Strong thunderstorms will be near...
  Cape Charles, Cheriton, and Bay View around 220 PM EDT.
  Nassawadox around 225 PM EDT.
  Exmore around 230 PM EDT.
  Onancock, Onley, and Willis Wharf around 235 PM EDT.
  Parksley around 240 PM EDT.

Other locations impacted by these storms include Hallwood, Harborton,
Melfa, Mappsville, Eastville, Saxis, Franktown, Wallops Island,
Temperanceville, and Nelsonia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 700 PM EDT for southeastern
Maryland...and eastern and southeastern Virginia.

&&

LAT...LON 3778 7547 3753 7556 3741 7565 3722 7606
      3730 7608 3756 7600 3775 7589 3775 7594
      3784 7583 3785 7579 3787 7579 3797 7567
      3796 7565 3800 7562 3800 7555 3783 7541
TIME...MOT...LOC 1816Z 213DEG 58KT 3769 7600 3746 7601 3721 7609

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

EI
Local storm report, Mar 16, 1:35 PM EST, 1 hour 50 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
235 PM EDT Mon Mar 16 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     Tstm Wnd Dmg     1 N Mcrae               37.48N 78.28W
03/16/2026                   Cumberland         VA   911 Call Center

            Tree downed and partially blocking roadway
            at Shiloh and US-60.

&&

05
Local storm report, Mar 16, 1:50 PM EST, 1 hour 35 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
250 PM EDT Mon Mar 16 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 PM     Marine Tstm Wind 1 WSW Cape Charles      37.26N 76.03W
03/16/2026  M41 MPH          ANZ632             VA   Mesonet

            36 kt gust at Mesonet station XPLT
            Plantation Flats.

&&

05

The radar

The Norfolk radar (KAKQ), 64 km away, was scanning. The volume nearest the first event began at 20:26 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Norfolk (C)

When
March 16, 3:25 PM EST
Where
Norfolk (C) County, 2.16 mi NW of Norfolk to 2.29 mi NW of Norfolk
Cause
Heavy Rain
Reported by
Public
Coordinates
36.890, -76.300

Flooding was reported along Hampton Boulevard near Bolling Avenue via Waze.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2026Every state in 2026This day in weather historyWarnings in Virginia, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1322922.